Benadryl is a brand name for Diphenhydramine which is an Antihistamine. Benadryl or any other Antihistamine is recommended by doctors for the treatment of one or more symptoms of hay fever or allergy, such asitchy eyes, runny nose, sneezing, and itchy throat or nose.
In fact, you can take Benadryl whenever you have any of these symptoms due to a common cold.
Sometimes, people also take Diphenhydramine so as to treat motion sickness and as a sleeping aid, typically under different brand names.
Benadryl containing Diphenhydramine is approved by food and drug administration in 1946 for the manufacturer called McNeil Drug Company.
The most common forms of Benadryl are tablets, gelcaps, and liquid.
A single tablet and liquid filled capsules of Benadryl contains 25 mg (milligram) of Diphenhydramine. On the other hand, the one available in the liquid form for children has Diphenhydramine not more than 12.5 mg per teaspoon.
In case you are going to consume a Benedryl capsule, make sure you do not remove the covering and swallow it whole preferably with water.
If you are going to use Benadryl liquid, it is recommended to use the measuring cup that comes along with the bottle, instead of a regular kitchen teaspoon.
The following are the recommended doses of Benadryl:
- For children older than 12 and adults – Take 1-2 tablets or capsules every 4-6 hours who has recommended by the doctor.
- For children aged between 6 and 11 – Take 1-2 tablets or capsules every 4-6 hours or 1-2 teaspoons of Benadryl liquid every 4-6 hours or as recommended by the doctor
- For children below 6 consult the child’s doctor or a pediatrician.
Any quantity of Benadryl over and above the recommended one is called overdose. It can cause certain symptoms, including blurred vision, inability to pass urine, seizure, excitability, confusion, and loss of consciousness.
These symptoms can be dangerous in some individuals, especially in younger children. Therefore, it is recommended to store Benadryl at a safe place and away from children.
Benadryl missed dose
If you have to take Benadryl due to one or more conditions, always follow the directions mentioned on the package or as directed by your doctor.
In any case, do not take more than 6 doses of Benadryl in a period of 24 hours.
If you have missed one dose of Benedryl by any chance, you can simply take one as soon as you remember it. However, if it is the time for your next dose, you may simply skip the missed one.
In any case, do not double the dose to cover up the missed one.
Benadryl Side Effects
In case you experience any uncommon symptom or condition, you should tell your doctor about it. It could be a side effect of Benadryl or any other Diphenhydramine product.
The following could be the symptoms of the side effects of Benadryl.
Drowsiness, constipation, blurred vision, upset stomach, dizziness, or dry mouth /throat /nose. If you experience any of these symptoms persisting or worsening, immediately talk to your doctor about it.
In case of dry mouth, you can suck ice chips or hard candy (sugarless), chew sugarless gum, use a saliva substitute or simply drink water.
Your doctor may recommend or prescribe certain medication based on your current situation and to overcome the risks of side effects. Many people who do not have serious side effects are still recommended certain medication 2 get instant relief.
Irrespective of what side effect you experience, you must tell your doctor about it right away, as it could get worse over time and might cause a serious health issue later.
Diphenhydramine found in Benadryl works by simply blocking a certain natural substance called histamine, which your body makes during an allergic reaction.
Any other cold and cough products are not found to be safe for effective in younger children typically below 6. So make sure you do not use these products to treat cold in younger children unless explicitly recommended by the doctor.
How to use Benadryl?
The simplest way 2 using Benadryl is following the directions mentioned on the package. In case your doctor has prescribed Benadryl, you can take it as per the directions.
In any case, you can always consult your doctor or a pharmacist for more information on Benadryl dosage.
You can take a capsule or tablet or the liquid form by mouth either with or without water or any other food. In case of liquid Benadryl, use the measuring cup that comes with the bottle for each dose. Using a teaspoon or any other household utensil is not recommended, as you may not take the correct dose each time.
Benadryl dosage is strictly based on your age, response to treatment, and the current medical condition. You may find many brands and forms of Diphenhydramine available in the market but make sure you read the labels carefully before taking any dose out of it. Also, do not increase your dose unless recommended by the doctor as per your condition.
In order to prevent motion sickness, make sure you take your dose at least 30 min minutes prior to starting any activity like travel. If you need help sleeping, you should take your dose 30 minutes prior to your bedtime.
If you are still not able to sleep speak with you talked about it. You can always talk to your doctor in case your condition does not improve or worsens.
The Bottom Line
No matter what medicines you are recommended to take, you must always follow the directions given by your doctor or as mentioned on the label of individual liquid medicines. Overdosing a medicine is not a solution. But following the directions certainly is.
Be open with your doctor and particularly with your dear ones to openly speak about your medical condition, especially if you are experiencing some unusual symptoms.